Thunderstorm Wind, Kent
- When
- August 12, 1:06 PM EST
- Where
- Kent County, Hartly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.167, -75.717
Severe thunderstorms tore down wires in both Hartley and Bowers Beach.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe thunderstorms tore down wires in both Hartley and Bowers Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 12, 10:35 AM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION...COR NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1055 AM EDT WED AUG 13 2003 DISC: CLOUDS THINNING OUT ACROSS THE AREA EXPOSING A POCKET OF DENSE FOG ALONG THE SE PART OF CFA...AND OTHER SPOTS OVER THE ERN SEABOARD. VSBY SHOULD RAPIDLY IMPROVE BEFORE NOONTIME. SNAPSHOT OF SPC COMPOSITE CONDTIONS OVER THE REGION INDICATE STRONG UVVS AND 300MB JET OVER CFA AND LOW LEVEL MOCV. ONCE WE REACH THE CONVECTIVE TEMP IN THE LOWER/MID 80S SHOULD START TO SEE DEVELOPING CU SOON. WILL BE KEEPING A CLOSE EYE ON MORE DEVELOPING SHOWERS/TSTMS AND FFGS. AS A RESULT OF THE FLOODING OVER A GOOD PART OF NEW CASTLE DE THE FFG ON TUE WAS 1.8 IN ONE HOUR BUT TODAY IS 1.5 INCHES AND 2.2 IN 3 HRS. OTHERWISE...HAVE SENT OUT A COR LSR FOR YESTERDAY. THNX TO ALL THE COUNTY COOR/SPOTTERS THAT HAVE SENT US UPDATED INFORMATION ON THE FLOODING. IN LIGHT OF ALL THE FLASH FLOODING EVENTS OF LATE...TODAY HAPPENS TO BE THE ANNIVERSARY OF THE 14 INCH RAINFALL OVER SPARTA SUSSEX COUNTY NEW JERSEY IN 2000. ASIDE FROM THE DENSE COASTAL FOG...QUIET ON THE MARINE. HAVE A GREAT DAY EBERWINE(COR FOR FFG VALUES) ***** KDIX/KDOV 88D/S NOT SHOWING MUCH PCPN EARLY THIS MORNING IN CONTRAST TO A FAIRLY ACTIVE MON AFTN AND EVENING. PATTERN OF UNSETTLED WEATHER IS PROGGED TO CONTINUE OVER THE FORECAST AREA UNTIL A FRONT PUSHES THROUGH FROM THE NORTHWEST LATE WED/ERLY THU. HAVE GONE WITH A 30 POP CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND WED...MAINLY AS DAYTIME HEATING AGGREVATES THE ATMOSPHERE. ANY RAIN THAT DOES DEVELOP COULD PRODUCE VERY HEAVY LOCAL DOWNPOURS AND SO HAVE KEPT THIS WORDING IN THE FCST TODAY AND WED. TEMPS ALSO ON THE RISE WITH HIGHS EXPECTED NEAR 90 OR SLIGHTLY HIGHER IN PHL ON WED AND THU AND INTO THE WEEKEND. HAVE NOT VENTURED TOO FAR FROM GUIDANCE IN TERMS OF TEMPS AND POPS. NEW GUIDANCE LATER TODAY MAY SHOW THE NEED TO INCREASE MAX TEMPS FOR LATER IN THE WEEK. FCSTID = 24 MPO 80 65 82 60 / 30 30 30 20 ABE 83 67 86 64 / 30 30 30 20 RDG 83 67 86 64 / 30 30 30 20 PHL 86 73 88 68 / 30 30 30 20 12N 81 66 83 62 / 30 30 30 20 SMQ 86 69 88 66 / 30 30 30 20 TTN 86 70 88 66 / 30 30 30 20 MIV 86 70 88 64 / 30 30 30 20 ACY 82 70 84 67 / 30 30 30 20 ILG 86 72 88 67 / 30 30 30 20 DOV 87 70 90 66 / 30 30 30 20 GED 87 70 90 67 / 30 30 30 20 ESN 86 70 87 66 / 30 30 30 20 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. JJM
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-121300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 612 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS WHICH RESULT IN FLOODING OF POOR DRAINAGE AREAS...ESPECIALLY LATER TODAY AND EARLY TONIGHT. ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONTS THERE WILL ONCE AGAIN BE A MODERATE RISK OF RIP CURRENTS NEAR JETTIES AND HARD STRUCTURES AND DURING RISING TIDES. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY DOWNPOURS FROM SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ON WEDNESDAY. DRIER CONDITIONS ARE EXPECTED LATER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1035 AM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM WALPACK NJ
08/11/03 SUSSEX *** 2 DEAD ***
TREE FELL ON PASSING CAR
AS RESULT OF SATURATED SOIL.
NO STORM IN AREA. WIND NOT
A FACTOR.
0532 PM ELSMERE DE FLASH FLOOD
08/11/03 NEW CASTLE PUBLIC REPORT.
SIGNIFICANT FLOODING
AROUND RED CLAY CREEK AND
HIGHWAY 141.
EBERWINE
(COR SENT...WIND WAS NOT A FACTOR)DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-PAZ067-070-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1240 PM EDT TUE AUG 12 2003 ...DEVELOPING HEAVY DOWNPOURS... THE REGION CONTINUES UNDER A VERY HUMID AND UNSTABLE AIRMASS THIS AFTERNOON. AS A RESULT...ANY THUNDERSTORMS THAT DEVELOP WILL BRING TORRENTIAL RAINS TO THE AREA. AT 1230 PM...ONE TO TWO INCHES OF RAIN HAS FALLEN OVER A SMALL PART OF KENT COUNTY DELAWARE SOUTH OF HARTLY OR BETWEEN HIGHWAYS 8 AND 10. THIS AREA DID NOT RECEIVE HEAVY RAIN ON TUESDAY BUT COULD RECEIVE OVER THREE INCHES OR MORE THIS AFTERNOON IN LOCALIZED AREAS THIS AFTERNOON AND EVENING. THE COMBINATION OF A STALLED FRONT INTERACTING WITH A SEABREEZE COULD WILL INITIATE THE HEAVIER LOCALIZED RAIN. BECAUSE THE GROUND IS SO SATURATED ANY THUNDERSTORM ACCOMPANIED BY WINDS OF 30 MPH COULD BE SUFFICIENT TO BRING DOWN TREES. EBERWINE
The national radar mosaic for the moment the first event began.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337196, 5337197.